Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2017, 8:07 PM EDT for Duplin County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 8:07 PM EDT (00:07 UTC)
- Expired
- Aug 23, 2017, 8:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Duplin County, NC
The radar
The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1310 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
101
WUUS52 KMHX 240007
SVRMHX
NCC061-240030-
/O.NEW.KMHX.SV.W.0042.170824T0007Z-170824T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
807 PM EDT WED AUG 23 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southern Duplin County in eastern North Carolina...
* Until 830 PM EDT
* At 806 PM EDT, a severe thunderstorm was located near Rose Hill, or
8 miles north of Wallace, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Wallace, Rose Hill, Beulaville, Cypress Creek, Chinquapin, Sarecta,
Magnolia, Greenevers, Lyman and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3493 7813 3500 7775 3476 7768 3474 7769
3472 7768 3472 7791 3475 7818
TIME...MOT...LOC 0006Z 269DEG 34KT 3485 7796
HAIL...1.00IN
WIND...<50MPH
$$
AustinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:44 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 23, 7:44 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
744 PM EDT Wed Aug 23 2017
.SYNOPSIS...
A cold front will cross the area tonight and Thursday. Strong high
pressure will build in from the north Friday through Sunday, while
an area of low pressure develops along the stalled frontal boundary
off the Southeast coast.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 740 PM Wednesday...Made some significant changes to PoPs
upping to categorical for areas of heavy rain slowly
transitioning towards the coast where I carry likely PoPs
through the evening. There will be a heavy rain and flooding
threat for the next few hours. Cold front is forecast to be
offshore between 09z and 12z Thursday morning. Expect low clouds
to persist through the night in the vicinity of the front and
some patchy fog. It will be a little cooler tonight behind the
front with lows in the lower 70s inland to mid 70s coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 305 PM Wednesday...With the cold front lingering over the
far southern portion of the CWA or just south, a more stable
airmass with slightly cooler temperatures and slightly lower
dewpoints can be expected for Thursday. Still tricky as to how
far south the front actually gets, and will keep fairly high
PoPs through midday Thursday and will maintain slight chance of
thunder over the far southern zones, while the northern portion
remains more showery in a more stable airmass. High temperatures
will be a few degrees cooler with low/mid 80s for most of the
CWA Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 pm Wed...Below normal temps expected through the
period. Unsettled wx expected late weekend into next week with
the potential for tropical low development along the SE coast,
though much uncertainty remains regarding this system.
Thursday through Friday night...The slow moving front will
continue to push off the south coast Thursday night. Scattered
showers and isolated storms will continue, tapering off from NW
to SE. Strong high pressure will build in from the north
beginning Friday, with broad upper troughing across the area,
while stalled frontal boundary lingers off the SE coast.
Isolated showers Fri and Fri night forecast to remain over the
southern coastal waters. Depending on the track and strength of
the developing low off FL this weekend.
Saturday through Wednesday...Models continue to show possible
tropical low development along the stalled frontal boundary off
the SE coast this weekend into the middle of next week...though
much uncertainty remains on how this system will evolve, given
how far out in time and varying model solutions/lack of run to
run consistency. Low is forecast to strengthen off the FL coast
Sat night and Sun, slowly lifting NE Mon through Wed. Precip
chances increase Sun through Tue as low lifts northeastward.
Models also continue to show the remnants of Harvey interacting
with a frontal boundary over the Gulf Coast region, and pushing
northeast. A lot of uncertainty with how this system will
evolve as well.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through 18Z Thu/
As of 740 PM Wednesday...Seeing MVFR to IFR conditions in a
large area of showers and thunderstorms slowly transitioning
east with the cold front. Expect MVFR to IFR conditions to
develop with low clouds behind the front and some patchy fog
given heavy rains this evening. Low stratus will lift through
the day. MVFR conditions could linger longer through the morning
and into afternoon than is currently reflected in the TAF.
Long Term /Thursday Night through Monday/...
As of 3 pm Wed...Scattered convection will end from northwest to
southeast Thursday evening. VFR/Dry conditions forecast through
the rest of the period for ISO and PGV. Isolated showers could
return for EWN and OAJ Sunday into Monday. Surface winds NE
around 10 kt Friday, NE 10-15 kt Saturday, NE 15-20 kt Sunday
and Monday.
&&
.MARINE...
Short Term /Tonight and Thursday/...
As of 740 PM Wednesday...No changes with this update. Southwest
winds persist on all coastal waters and Sounds at 10-15 knots
with a few higher gusts at times, except across northern waters
where convection and front is beginning to move through. Seas
are in the 2-4 foot range. A cold front should gradually move
across the CWA and offshore between 09z and 12z with winds
become W/NW. Gradient becomes weaker behind the front with winds
generally right around 10 knots with gusts to 15 knots.
Long Term /Thursday through Sunday/...
As of 3 pm Wed...A prolonged period of NE winds 10-20 kt
expected behind the front Thursday night into Friday, strong
winds and rough seas developing this weekend and continuing into
next week. SCA conditions likely to develop this weekend and
continue into next week.
A slow moving front will continue to push off the south coast
Thursday night, with winds gradually becoming northeast. Strong
high pressure will build in from the north Thu night through
Saturday. NNE winds 10-20 kt with seas 2-4 ft through Fri.
Models are still showing the potential for tropical low
development along the stalled frontal boundary off the SE coast
this weekend into early next week. There is still quite a bit of
uncertainty given how far out in time and the varying model
solutions. Strong E/NE winds and rough seas are expected late
weekend into next week. Though given the uncertainty in how this
system will evolve, mariners should continue to monitor this
situation over the next several days.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
103-104.
MARINE...None.
&&
SYNOPSIS...CTC
NEAR TERM...RSB/CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...RSB/CTC/HSA
MARINE...RSB/CTC/HSAHazardous weather outlook, Aug 23, 8:02 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 802 PM EDT Wed Aug 23 2017 NCZ029-044>047-079>081-090>094-250015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 802 PM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Thunderstorms with locally heavy downpours are expected this evening may produce minor local flooding. A few storms may be severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-250015- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 802 PM EDT Wed Aug 23 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Thunderstorms with locally heavy downpours are expected this evening may produce minor local flooding. A few storms may be severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 6:16 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
616 PM EDT WED AUG 23 2017
NCZ029-045-046-232245-
Washington-Tyrrell-Martin-
616 PM EDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHERN TYRRELL COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Snug Harbor to near
Hinson. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Plymouth, Alligator, Columbia, Woodley, Wenona, Hinson, Newfoundland,
Westover, Pleasant Grove, Scuppernong, Phelps Lake, Pungo Lake,
Mackeys, Roper, Creswell, Dardens, Stevenson Point and Harvey Point.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3609 7583 3570 7633 3574 7701 3609 7634
3613 7587
TIME...MOT...LOC 2216Z 264DEG 18KT 3606 7631 3579 7684
AustinSpecial weather statement, Aug 23, 6:16 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
616 PM EDT WED AUG 23 2017
NCZ079-090-091-232315-
Greene-Lenoir-Duplin-
616 PM EDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR...
SOUTHWESTERN GREENE AND NORTHWESTERN DUPLIN COUNTIES...
At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Goldsboro to 9 miles
northwest of Clinton. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Warsaw, La Grange, Mount Olive, Bowdens, Beautancus, Institute,
Jason, Faison, Calypso and Seven Springs.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.
LAT...LON 3519 7816 3518 7808 3519 7802 3518 7798
3517 7797 3517 7792 3518 7791 3525 7783
3534 7782 3538 7780 3540 7780 3543 7782
3543 7762 3517 7791 3516 7791 3496 7812
3496 7815 3508 7816 3509 7817
TIME...MOT...LOC 2215Z 272DEG 17KT 3538 7813 3508 7846
5Special weather statement, Aug 23, 6:39 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
639 PM EDT WED AUG 23 2017
NCZ044-080-232315-
Beaufort-Pitt-
639 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITT AND
NORTHWESTERN BEAUFORT COUNTIES...
At 638 PM EDT, a strong thunderstorm was located over Dowdy Ficklen
Stadium, or over Greenville, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Greenville, Washington, Winterville, River Road, House, Shelmerdine,
Pactolus, Black Jack, Bunyan, Old Ford, Goose Creek State Park, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Chocowinity, Washington Park, Grimesland and Simpson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3566 7699 3568 7692 3544 7684 3544 7739
3567 7742 3571 7710
TIME...MOT...LOC 2238Z 264DEG 17KT 3559 7732
AustinSpecial weather statement, Aug 23, 7:08 PM EDT, 59 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 708 PM EDT WED AUG 23 2017 NCZ047-103-232345- Mainland Dare-Outer Banks Dare- 708 PM EDT WED AUG 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAINLAND DARE AND NORTHWESTERN OUTER BANKS DARE COUNTIES... At 708 PM EDT, a strong thunderstorm was located over Mashoes, or 10 miles southwest of Kill Devil Hills, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Kill Devil Hills, Manns Harbor, Nags Head, Mashoes, Manteo, Colington, Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park, Wright Brothers National Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese and Outer Banks Fishing Pier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3608 7545 3582 7545 3586 7593 3605 7592 TIME...MOT...LOC 2308Z 272DEG 17KT 3596 7584 5
Special weather statement, Aug 23, 7:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
732 PM EDT WED AUG 23 2017
NCZ090>093-098-240030-
Onslow-Jones-Craven-Lenoir-Duplin-
732 PM EDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...CENTRAL
LENOIR...NORTHWESTERN CRAVEN...NORTHWESTERN ONSLOW AND SOUTHERN
DUPLIN COUNTIES...
At 732 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kinston to Potters Hill to Rose
Hill. Movement was east at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jacksonville, New Bern, Kinston, Wallace, Half Moon, River Bend,
Phillips Crossroads, Rose Hill, Richlands, Beulaville, Deep Run,
Catherine Lake, Cypress Creek, Comfort, Fort Barnwell, Chinquapin,
Jasper, Tuscarora, Rhems and Potters Hill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3486 7816 3499 7783 3535 7754 3528 7704
3487 7726 3470 7767 3472 7768 3472 7794
3471 7798 3473 7801 3473 7803 3472 7811
3474 7820
TIME...MOT...LOC 2332Z 283DEG 14KT 3524 7755 3497 7770 3483 7803
5Special weather statement, Aug 23, 7:41 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 741 PM EDT WED AUG 23 2017 NCZ029-044-079>081-091-093-094-240045- Greene-Craven-Lenoir-Beaufort-Mainland Hyde-Martin-Pamlico-Pitt- 741 PM EDT WED AUG 23 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MAINLAND HYDE...NORTHEASTERN LENOIR...SOUTHEASTERN GREENE...NORTH CENTRAL CRAVEN...PITT...SOUTH CENTRAL MARTIN...BEAUFORT AND NORTHEASTERN PAMLICO COUNTIES... At 740 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Ayden to near Belhaven. Movement was east at 25 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Greenville, Washington, Winterville, Ayden, River Road, Grifton, Belhaven, Sladesville, Ransomville, Ponzer, Pinetown, Pungo, Blounts Creek, Pamlico Beach, House, Shelmerdine, Pactolus, Calico, Black Jack and Wilmar. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3524 7667 3566 7632 3572 7735 3538 7764 TIME...MOT...LOC 2340Z 266DEG 29KT 3543 7744 3558 7662 5
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:30 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 45 min |
| Aug 23, 8:42 PM EDT | Special Weather Statement | MHX | Onslow | 48 min |
| Aug 23, 8:48 PM EDT | Special Marine Warning | MHX | 27 min | |
| Aug 23, 9:00 PM EDT | Special Marine Warning | MHX | 60 min | |
| Aug 23, 9:53 PM EDT | Special Weather Statement | MHX | Carteret | 37 min |
| Aug 24, 6:47 AM EDT | Small Craft Advisory | MHX | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.